Newly diagnosed with PMR- concerns about vaccine reactions?
I have been diagnosed with PMR in Aug 2026. Currently on 20 mg prednisone (and in honeymoon period?).
I have always tolerated vaccinations (Covid, flu etc) well only experiencing mild side effects for a day or two. Sometimes I experience mild exhaustion and fatigue 12-14 days later.
Now that I am dealing with PMR , am I at risk for heightened side effects from vaccinations? What have been your experiences- particularly if side effects were non- problematic prior to onset of PMR?
thank you
Interested in more discussions like this? Go to the Polymyalgia Rheumatica (PMR) Support Group.
Connect

@clendenin Pharmacology can be frustrating and confusing. As a geriatric woman I have several confusing and overlapping conditions, symptoms, and medications. I have learned to check into every drug I have been prescribed, look at the side effects and interactions they produce. I have been prescribed meds that I had to refuse because of med interactions and the fact that they were not really for anything. Sometimes I think Drs hope for a placebo affect and sometimes they get that affect. I guess the bottom line is you are responsible for your own health care. Geriatric patients especially need to be wary and do some investigating. I had a Dr tell me once everything in the body is connected somehow. A simple statement, but it contains a rather profound truth.
Minimal issues with vaccine
For covid except two weeks later woke up at 3am with classic PMR sx of very stiff shoulders and saddle/pelvic areas that mostly resolved in 48hours after pred shot. On pred for two years as is standard of care in US, but cont. With PMR sx for next two yrs w/o pred though i asked several Xs and different docs. A Rheum finally let e have a one month script that i stretched to four months.
@shelleyletts
I guess it's time to take my mom's advice. She told me never to argue with an **** because they will drag you down to their level and beat you with experience. Since you can't move on, I will
@louieglen That is interesting,I had a bowel resection and 6 months later I got. poly. Coincidence? No one really knows. That was 11 years ago. Poly has been a roller coaster of good and bad times and increasing and decreasing prednisone. Inconsistent, but never truly gone.
@kjoed53 Actually it was Mark Twain who said that. It must be really important for you to insult people and have the last word or you would have already moved on. This is nothing. It’s not even a disagreement. Again, have a nice day.
@shelleyletts
Having never met Mark Twain I can't comment on that like you. I never said it was my mom's original thought, only that she told me. If you have a problem with that then you have a problem. You are the one who started the sarcasm and negativity in your comments, and I notice you had to try to get in the last word at the same time accusing me of the same. For the sake of everyone else on this thread, give it a rest!
@louieglen
I'm sorry to hear what happened to you. I've heard of many types of reactions, unfortunately. I don't take anymore for that reason. Had a reaction in 2019. Not PMR seriousness but not one I care to chance anymore.
I hope you can get to a Rheumatologist if your current Dr isn't. That taper sounds way too fast and I'm just a newbie myself (diagnosed and on Prednisone since 7/31/26). I started 7/31 at 15mg, not enough to stop all pain/symptoms, went up to 20mg, same thing. Went to 25mg and it worked after 2 full weeks. Just tapered to 22.5mg and will go to 20mg (after 2 full weeks at 22.5mg) this weekend. So you can see it's a gradual step down by only few mg and at least 2 weeks at each taper (in my case). A Rheumatologist does have much better understanding of PMR, Prednisone use for it, and best way to taper. Also, there are other medications available if needed that they're probably most aware and knowledgeable about. Also you probably need to at least be checked for GCA (Giant Cell Arterits), which is another disease we can get along with PMR. It doesn't mean you will, only that it's possible.
If you need to get help from aRheumatologist right away you can try calling their office (don't know if you need referral etc) and ask to get on cancellation list if appointment given is weeks away. Have you had any blood tests yet: RA, ANA, CRP, ESR? The RA, ANA can mostly rule out other inflammatory diseases, the CRP and ESR help to confirm possibility of PMR inflammationas well as CBC (for RBC etc) . These help Rheumatologist to know you might/probably do have it, especially if your symptoms cleared very quick with the Prednisone. It helps their office to know whatever info you have. It might get you in faster. Even without blood tests you can try calling for fastest appointment possible. I hope you can get back on Prednisone quickly. Let your current Dr know your symptoms are back and you need Prednisone until you can get to Rheumatologist (if your Dr isn't one).
I hope you get all the care you need ASAP. Blessings.
@louieglen
I started to develop PMR symptoms a couple of weeks after a Covid booster jab end April. Maybe coincidence - we will never know. 2 weeks later I quit prophylactic statins (my cholesterol is low anyway), just in case statins were the culprit. They weren't .
After 2 more weeks saw GP and mentioned PMR - she thought not. Blood test showed only mild inflamm. markers. Finally saw a rheum mid-June and further bloods, U/s and other scans etc confirmed PMR.
Since then I have found splitting the daily pred dose as some with evening meal and the major portion with breakfast. This avoids morning pain. After some initial hiccups, over past 7 weeks I have tapered down from 20mg to 12.5, taken as 5mg in evening 7.5mg in morning. I have no PMR pain at the moment and propose a 2nd week at 12.5 before tapering to 10 or maybe 11.25.
If you were tapering your dose by 5 mg every week this sounds like a pretty quick taper.
What I heard from a renowned rheumatologist, is that the lower the dose gets the smaller the steps should be especially when you get to single figures.
I’ve been on methotrexate since May 2025 & prednisone since march 2025. I got both Covid & flu shots around Oct 2025 and experienced no side effects. I plan on getting them again soon.
I admit I was worried but dr & Rheumy said it was safe to take even at the same time!
@kjoed53 yes Dear. You may have the last word. I never met Mark Twain, but I do read. I have no problem with your Mother. Of course I don’t. Saying have a nice day can be seen as sarcastic if one wants to see it that way. No one else seems to be complaining. Some people have a sense of humor. Some people don’t. Again, please have a nice day. If there is anything sarcastic or negative in this post i honestly do not see it.
-
Like -
Helpful -
Hug
1 Reaction